January 26th through February 1st is “National Drug Facts Week”. In an effort to better understand what I’m taking and why, I decided to write a little bit about Venlafaxine.
Venlafaxine is an anti-depressant that affects chemicals in the brain that may become unbalanced and cause depression. It’s used to treat major depressive disorder (which is what I’m battling), anxiety, and panic disorder.
But how, exactly, does Venlafaxine work? Well…may experts believe that an imbalance among neurotransmitters is the actual cause of depression. Serotonin and norepinephrine are two neurotransmitters that are released by nerves in the brain. Venlafaxine works by preventing the uptake of serotonin and epinephrine by nerves after they have been released. The reduced uptake increases the effect of those two neurotransmitters in the brain, thus decreasing the likelihood of depression.
My doctor started me off on a dose of 75mg per day for the first week, then bumping up to 150mg after that. My next check-up with him is on Wednesday, and if everything is continuing to go along a good path (and it is) then he’ll bump me up to 225mg per day; and that will be for the remainder of the year. For someone who has never taken medication for an extended period of time before, it’s going to be a long road to travel. The hope, though, is that it won’t be necessary after the year is over.
Venlafaxine is to be taken with food. The capsule itself is a controlled-release capsule, so you shouldn’t crush it or try chewing it.
Venlafaxine has the potential to slow reflexes or impair judgment. Therefore, caution is advised (especially) early in the course of treatment. Drinking alcohol of any kind is not recommended as it will increase these (and other) side effects.
What I really was concerned about (and already wrote about) were the numerous side effects that were possible with this drug. As I’m now over a month into taking it, I can say that the side effects have primarily worn off. Here are the most common:
- vision changes;
- nausea, vomiting, diarrhea;
- changes in appetite or weight;
- dry mouth, yawning;
- dizziness, headache, anxiety, feeling nervous;
- fast heartbeats, tremors or shaking;
- sleep problems (insomnia), strange dreams, tired feeling;
- increased sweating; or
- decreased sex drive, impotence, or difficulty having an orgasm (ejaculation disorder).
At this point, I’m still being affected by some of these side effects (weight change, dry mouth, yawning, increased sweating, and difficulty having an orgasm), but I’ve been able to learn to adapt to them as best as I possibly can. The way I see it is that things could be much worse (as they were over the Christmas holidays when I changed medications). If this is as bad as things get (more severe side effects can include seizures due to increased bloody pressure), I can work through them over the course of one year.
The FDA suggests if anti-depressants are discontinued abruptly, symptoms may occur such as dizziness, headache, nausea, changes in mood, or changes in the sense of smell and taste. Therefore, it is generally recommended that the dose of anti-depressant be reduced gradually when therapy is discontinued. Obviously, I’ll worry about that when the time comes.
So that’s what is going on with my medication. I feel like I’ve got a pretty good handle on it, both in terms of knowing what I’m putting into my body and how my body is reacting.
I’m not a spokesperson for anti-depressants. I’m not somebody who is trying to motivate the world to start taking pills to solve their problems. But I am someone who realized that there was a chemical imbalance somewhere that was causing me to not act or think the way I normally did. I went and sought out professional help, and I feel life is slowly becoming better because of it.
Being clinically depressed does not make me weak. It does not make me a “weird” person. Being told that you have a mental illness does not mean you are insane or that there is something horrifically wrong with you. It simply means that there is a chemical imbalance that can hopefully be remedied through medication and/or psychotherapy.
I would like to hope that writing about my battles with depression or taking medication can help inspire one person to speak with somebody about their own issues. That would make this all worthwhile to me.